A middle-aged woman, mildly obese, with Type 2 diabetes was hospitalized in the ICU, and the order on her chart was documented “Lispro 90 units at HS,” then the “9” was crossed off and a “6” written above it….
Long story short, the patient was given 60 units of Humalog at bedtime after the RN had called the physician to verify the insulin name and dose. When asking the RN her assessment of the patient throughout her shift, she stated the patient just slept. No blood glucose level was checked until the next morning. Fortunately, it was within normal range. When the error was discovered, I contacted the hospitalist on duty (different one than the one that wrote the order). The physician was alarmed and the order was quickly changed to “Lantus” as it should have been in the first place. An incident report was done. I found it astounding that the pharmacist that filled the order didn’t question anything.
After the incident report was filed and I spoke with the nursing supervisor, the end result was mandatory training for all the nursing staff on the various diabetes medications, their action and duration. The reality is that this error unfortunately is not that uncommon. With many insulins beginning with the letter “L”, such as Lantus, Levemir, Lispro, Lente (still on the market at that time), we all have to be acutely aware and certainly question orders if not appropriate. Obviously, the staff needs to be informed and knowledgeable in order to feel equipped to question orders. Certainly the patient or family member(s) should also be their own best advocates and not be afraid to engage in conversation with the medical staff regarding management of their diabetes in the hospital setting.
As an inpatient diabetes educator, I have encountered far too many “disasters” in terms of diabetes management in the hospital setting. All too often, I have seen patient’s blood glucose levels drop profoundly, often due to receiving a rapid-acting analog at bedtime. The staff RN is simply following the physician’s order to give the correction on a sliding scale. However, even though the “diabetes disaster” that I described should have been averted, it wasn’t. Fortunately, the patient is alive and well today.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Unexpected Side Effects
Next Diabetes Disaster Averted →